Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 19, NWS Nashville, TN

March 3, 20235 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2023, 11:20 AM CST for 5 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 11:20 AM CST (17:20 UTC)
Expired
Mar 3, 2023, 11:45 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 6:24 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 624 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
624 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:28 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 3, 5:28 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
528 AM CST Fri Mar 3 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 302 AM CST Fri Mar 3 2023

Current surface map features a low over eastern AR with a cold front
extending to the south. A warm front extends eastward across
northern middle TN at this time. Ingredients will begin to come
together by afternoon for a severe weather event. The surface low
will track northeast across western KY and southern IN today. The
mid state will reside in the triple point warm sector with
instabilities on the upswing through the day to the east of the
front. The strong pre frontal forcing will be located roughly
along I-65 around midday, 18Z. It will then quickly clear our
Plateau by 21Z. Phasing for severe will really begin to take shape
along the I-65 corridor and points east. Strong n-s forcing will
be advancing quickly ahead of the front. LI values look like
-2C to -4C with capes of 500 j/kg to 1000 j/kg. The 850 mb jet
 will be running along at around 75-80 kts. Helicity values of 600
 m(2) s(2) will evoke a rather good tornadic threat. Note that
 the associated upper system will begin to tilt negatively around
 midday. The pva enhancement will exert its influence with the
 surface low bombing out from around 15Z to 18Z. N-S extension of
 the pre frontal forcing zone will be quite strong.

For the overall timing of this severe threat, it looks like 9 AM far
west to 3 PM Plateau. Again though the best chance will be along and
east of I-65. SPC has placed an enhanced risk for eastern middle TN
and a slight risk for the west. Note that STP parameters off of the
short term cams are particularly high across the southeastern
quadrant of middle TN today. The entire gauntlet of damaging winds,
large hail and tornadoes will all be in play, here.

Moving on, lets now address the high wind warning threat. In my 21
years as a forecaster here in Nashville, I do not recall a gradient
wind event like this one. History indicates that there were a couple
of tropical systems whereby wind warnings were needed. This looks a
little different however as the warning level magnitudes are much
more widespread with several hours of impact expected. Subsidence
zones will reside both within the pre and post pre-frontal sectors.
Short term cams seem to pinpoint the 11 AM to 5 PM time frame
where the highest gusts will occur. Still expecting wind speeds of
20 to 35 mph with gusts of as high as 60 mph. Power outages are a
good possibility. Winds will still be gusting in the 30-40 mph
range this evening but will be on the decrease through the
remainder of the overnight.

For the flood threat, it's important to note the progressiveness of
todays upcoming front as it will be a quick mover. Thus, latest wpc
guidance only indicates average rainfall amounts of 1/3 to 1/2".
WIth the more intense storms, however, a few 1" amounts are quite
possible. Latest 1 hr FFG across the watch area shows roughly 1
3/4". Given the ISC picture, will go ahead and cancel the flood
watch for our south. Our river sites are in genrally good shape.

Moving on, high pressure will build in and provide a much needed
tranquil weekend. Skies will clear on Saturday with highs in the
60s.

&&

.LONG TERM...
(Saturday Night through next Friday)
Issued at 302 AM CST Fri Mar 3 2023

In the extended forecast, a frontal boundary will approach and move
through on Monday. This feature will stall to our south with several
pieces of surface energy moving along it during the week. Looks like
a cool week with showers on and off. Otw, look for a cooling trend.
After highs on Monday in the lower 70s, temperatures will cool with
highs only in the upper 40s to lower 50s by Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Fri Mar 3 2023

Expect rapidly deteriorating conditions today as a line of storms
moves through the mid-state during the late morning and early
afternoon hours. Progression will be quick, with wind gusts of
40-50 kts ahead of the line of storms, and gusts to 60 kts
possible as the storms pass through the TAF sites. VIS and CIGS
will mainly be MVFR through the TAF period, with borderline IFR
VIS in the storms. After 00Z winds will gradually shift from the
west to the northwest with gusts decreasing overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  41  62  40 /  90   0   0   0
Clarksville    68  38  62  40 /  90   0   0   0
Crossville     65  38  58  38 /  90   0   0   0
Columbia       69  40  63  39 /  90   0   0   0
Cookeville     68  40  59  39 /  90   0   0   0
Jamestown      66  38  57  36 / 100   0   0   0
Lawrenceburg   69  41  62  39 /  90   0   0   0
Murfreesboro   70  40  62  37 /  90   0   0   0
Waverly        67  39  62  40 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

SHORT TERM...21
LONG TERM....21
AVIATION.....05
Hazardous weather outlook, Mar 3, 3:31 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
331 AM CST Fri Mar 3 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-040945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
331 AM CST Fri Mar 3 2023

...corrected....

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong gradient winds are expected to start blowing around 6 am and
by 9 am, sustained winds of 25 to 40 mph with gusts up to 60 mph
will be possible. Winds will begin relaxing around 6 pm Friday
evening.

Mixed into the non-thunderstorm winds, several severe storms will be
possible. Additional damaging straight line winds and a few
tornadoes will be possible from 9 am in the west to about 3 pm on the
Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today. Please relay any
information about observed severe weather to the NWS while following
all local and state guidelines.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:54 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXMontgomery15 min
Mar 3, 10:55 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXBedford, Giles, Lawrence, Marshall, Maury35 min
Mar 3, 11:26 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXBedford, Cannon, Coffee, Marshall, Rutherford34 min
Mar 3, 11:28 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXBedford, Davidson, Marshall, Rutherford, Sumner, Williamson and 1 more47 min
Mar 3, 11:49 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXDavidson, Robertson, Sumner26 min
Mar 3, 11:56 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren and 2 more34 min
Mar 3, 12:15 PM CSTSevere Thunderstorm Warning Considerable damage threatOHXClay, Jackson, Macon, Overton, Smith, Trousdale30 min
Mar 3, 12:24 PM CSTSevere Thunderstorm Warning Considerable damage threatOHXCumberland, DeKalb, Fentress, Overton, Putnam, Van Buren and 2 more36 min
Mar 3, 1:00 PM CSTSevere Thunderstorm Warning Considerable damage threatOHXFentress, Overton, Pickett, Putnam30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.